Alert archive / Indiana / Small Craft Advisories in 2025

Small Craft Advisory 49, NWS Northern Indiana

July 16, 2025

NWS Northern Indiana issued this small craft advisory at Jul 16, 2025, 3:38 PM EDT. It took effect at Jul 17, 2025, 5:00 AM EDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2025, 3:38 PM EDT (19:38 UTC)
In effect from
Jul 17, 2025, 5:00 AM EDT
Expired
Jul 18, 2025, 2:00 AM EDT
In force
21 hr
Issued by
NWS Northern Indiana

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jul 16, 2:40 PM EDT, 58 minutes earlier. Its key messages:

  • Hot and humid conditions through the remainder of today with heat indices in the lower to middle 90s expected.
  • Scattered showers and thunderstorms continue today, most numerous along and east of Interstate 69. Severe weather is not expected, but brief heavy rainfall and wind gusts to around 40 mph possible with a few storms.
  • Thunderstorms chances continue into tonight, especially west of US Route 31. There is mainly a Marginal risk (with a small area of slight risk for areas close to Lake Michigan in northwest IN and southwest MI) of severe storms with isolated damaging wind gusts possible. The most favored time period for an isolated severe weather threat is from approximately 7pm to 11pm EDT.
  • Brief return of less humid conditions Thursday/Friday behind a cold front. This front will also likely bring an increased swim risk for southeast Lake Michigan beaches later Thursday and Friday.
Area forecast discussion, Jul 16, 2:40 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
240 PM EDT Wed Jul 16 2025

.KEY MESSAGES...

- Hot and humid conditions through the remainder of today with
  heat indices in the lower to middle 90s expected.

- Scattered showers and thunderstorms continue today, most
  numerous along and east of Interstate 69. Severe weather is
  not expected, but brief heavy rainfall and wind gusts to
  around 40 mph possible with a few storms.

- Thunderstorms chances continue into tonight, especially west
  of US Route 31. There is mainly a Marginal risk (with a small
  area of slight risk for areas close to Lake Michigan in
  northwest IN and southwest MI) of severe storms with isolated
  damaging wind gusts possible. The most favored time period
  for an isolated severe weather threat is from approximately
  7pm to 11pm EDT.

- Brief return of less humid conditions Thursday/Friday behind a
  cold front. This front will also likely bring an increased
  swim risk for southeast Lake Michigan beaches later Thursday
  and Friday.

&&

.DISCUSSION...
Issued at 113 PM EDT Wed Jul 16 2025

With a very humid and hot airmass over the area today, scattered
pop up showers and thunderstorms have developed. Main threats
with these storms is brief heavy downpours, gusty outflow winds,
and of course lightning. Even with PWATs around 2", the fairly
quick northeasterly movement of the storms has minimized any
localized flooding or ponding issues.

Outside of these pop up storms this afternoon the focus then
becomes the development of convection along a north to south
orientated cold front over western IL/WI that will move
eastward this evening. The time of arrival for this boundary
into our western and northeastern parts of the CWA is around 6PM
CDT/7PM EDT. This is early enough in the diurnal period that
any storms forming over IL could certainly maintain their
strength into our western and northwestern areas of the CWA.
Also, the latest guidance suggests bulk shear values of 25-40
kts for mainly over southern Lake Michigan and southwestern MI
with the frontal boundary which will allow for some continued
organization. The main threats with any of the strong to severe
storms would be the associated winds. An isolated tornado would
not be out of the question with these storms along the boundary
as SR Helicity values of 50-100 m2/s2 will also be available.

This frontal boundary will continue to move eastward through
the rest of the CWA through about 06z Thursday morning keeping
increased chances of showers and thunderstorms along and ahead
of the front, however with the loss of the diurnal heating
storms should remain on the weaker side.

In the wake of the cool front, drier and cooler airmass will
advect into the area for Thursday and Friday. There will still
be the potential each afternoon for pop up thunderstorms with
the increased vertical instability. Surface dew points will go
from low to mid 70s today to the low 60s to upper 50s by
Thursday evening. And highs for Thursday and Friday will only be
in the upper 70s to low 80s. This will make for much more
comfortable conditions. Unfortunately, this relief will be
somewhat short- lived as a southeastern ridge squeezes some
moisture and warmer temperatures northward against a zonal flow
that will be centered over our heads. This will allow for
surface dew points to jump into the low to mid 70s by Saturday
afternoon. High temperatures will luckily be somewhat restrained
by the fact that the thermal gradient will mainly remain stable
due to the flat zonal flow present over the area. The bad news
is that this broad southeastern CONUS ridging does ultimately
push northward by Tuesday. This will allow for much hotter
temperatures along with the humid airmass to stream northward
over the region with highs on Tuesday in the upper 80s to lower
90s and warmer yet on Wednesday and beyond with high
temperatures in the low to mid 90s.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 646 AM EDT Wed Jul 16 2025

A very moist environment will remain over the area as isolated
showers continue to develop over northern Indiana this morning.
The activity will increase with daytime heating. The latest HRRR
indicates the best chances for storms will be after 00Z. Rapid
development is expected as the cells develop over northwest
Indiana and move southeast.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Air Quality Alert until 4 AM CDT Thursday for INZ103-203.
OH...None.
MI...Air Quality Alert until 5 AM EDT Thursday for MIZ078-177-277.
MARINE...None.

&&

DISCUSSION...Andersen
AVIATION...Skipper
Hazardous weather outlook, Jul 16, 4:25 AM EDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
425 AM EDT Wed Jul 16 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-170830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
425 AM EDT Wed Jul 16 2025 /325 AM CDT Wed Jul 16 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected today, with the
greater coverage generally along and east of the Interstate 69
corridor. Severe weather is not expected during the day, but a few
storms may produce wind gusts in excess of 40 mph and brief heavy
rain.

The chance of thunderstorms will persist into this evening,
especially to the west of US Route 31. There is a Marginal Risk of
severe storms this evening with isolated strong wind gusts as the
potential main threat. Confidence in isolated severe weather is low
however.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a High Swim risk for southeast Lake Michigan beaches in
Berrien and La Porte Counties for Thursday into Thursday night. Life
threatening waves and currents are expected. A Beach Hazards
Statement will likely be needed for this period. A Moderate Swim Risk
persists into Friday morning.

There is a chance of thunderstorms Thursday, especially along and
south of US Route 24. Severe weather is not expected.

Periodic chances of thunderstorms are anticipated for Saturday into
the early parts of next week. A few periods of stronger storms are
possible, but confidence in the details of timing and the extent of
any severe weather threat is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. The severe weather
potential is expected to remain isolated today and tonight.

LMZ043-046-170830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
425 AM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible today, with isolated to scattered
thunderstorms this evening. A few storms this evening could produce
thunderstorm wind gusts in excess of 35 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous conditions for small craft are expected Thursday and
Thursday night.

There are periodic chances of thunderstorms for Saturday through the
early parts of next week.

In the hours before

Special weather statement, Jul 16, 12:59 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1259 PM EDT Wed Jul 16 2025

INZ018-026-027-161730-
Allen IN-Wells IN-Adams IN-
1259 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES THROUGH 130 PM
EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ossian, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Wayne, New Haven, Ossian, Woodburn, Monroeville, Middletown,
Dixon, Yoder, Poe, Edgerton In Allen County, Hessen Cassel, Zulu,
Maples, Hoagland, Tillman, and Townley.

This includes Interstate 469 between mile markers 0 and 2, between
mile markers 4 and 6, and between mile markers 9 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 8528 4120 8481 4094 8480 4083 8516
TIME...MOT...LOC 1658Z 240DEG 49KT 4090 8512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MF

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:59 PM EDTSpecial Weather StatementIWXAllen31 min
Jul 16, 3:34 PM EDTBeach Hazards StatementIWXLaPorte34 hr
Jul 16, 4:54 PM EDTSpecial Marine WarningIWX96 min
Jul 16, 5:45 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke60 min
Jul 16, 5:56 PM EDTSpecial Weather StatementIWXPulaski, Starke64 min
Jul 16, 6:02 PM EDTSpecial Weather StatementIWXWhite58 min
Jul 16, 6:23 PM EDTSevere Thunderstorm WarningIWXCass, Pulaski, White37 min
Jul 16, 6:36 PM EDTSpecial Weather StatementIWXMarshall39 min
Jul 16, 6:41 PM EDTSevere Thunderstorm WarningIWXMarshall29 min
Jul 16, 6:53 PM EDTSpecial Weather StatementIWXCass, Fulton, Miami52 min
Jul 16, 7:08 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph37 min
Jul 16, 7:18 PM EDTSpecial Weather StatementIWXKosciusko27 min
Jul 16, 7:28 PM EDTSpecial Weather StatementIWXWabash32 min
Jul 16, 7:49 PM EDTSpecial Weather StatementIWXWhitley26 min
Jul 16, 6:50 PM EDTSpecial Weather StatementIWXCass40 min
Jul 16, 7:32 PM EDTSpecial Weather StatementIWXSaint Joseph43 min

Nearby

Small Craft Advisories in Indiana, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.